Illinois, 2008

Strong Wind in Illinois, December 27 to 28, 2008

December 27 to 28, 2008 · NWS LOT · 1 event in 1 county or zone

Strong winds gusting as high as 45 mph blew down numerous tree limbs and power lines. A tree was blown down at 83rd and Yates in Chicago.

The toll

Deaths
0
Injuries
5
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong winds gusting as high as 45 mph blew down numerous tree limbs and power lines. A tree was blown down at 83rd and Yates in Chicago. The tree fell onto an SUV and injured five people inside the SUV. Another tree was completely uprooted at Scott and Astor Roads. The tree fell onto two cars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 27, 10:55 PM CST, 5 minutes earlier.

Area forecast discussion, Dec 27, 10:55 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1055 PM CST SAT DEC 27 2008

.DISCUSSION...

846 PM CST

SHORT TERM UPDATES THIS EVENING...HAVE REPLACED FLASH FLOOD
WARNINGS WITH AERIAL FLOOD WARNING WHICH IS NOW IN EFFECT THROUGH
SUNDAY. HAVE MAINTAINED WIND ADVISORY AT THIS TIME...THOUGH ONSET
APPEARS TO BE SLOWER WITH STRONGER WINDS LIKELY DEVELOPING AFTER
MIDNIGHT TONIGHT...AND NEW 00Z NAM/RUC SUGGESTING PERHAPS A
MARGINAL EVENT WITH RESPECT TO HEADLINE CRITERIA.

COLD FRONT VISIBLE IN KLOT 88D REFLECTIVITY ALONG A KUGN...KDPA...
TO APPROXIMATELY OTTAWA IL LINE AT 0230Z. MID LEVEL DRY AIR
WRAPPING INTO SYSTEM HAS BEEN ERODING LARGER AREA OF PRECIP FROM
THE WEST...WITH MAIN AREA OF RAIN NOW GENERALLY ALONG AND EAST OF
THE IL/IN STATE LINE. EXPECT THIS RAIN TO CONTINUE TO MOVE TO THE
EAST NEXT COUPLE OF HOURS...DIMINISHING TO SCATTERED LIGHT SHOWERS
OR PATCHY DRIZZLE AHEAD OF MAIN VORT LIFTING OUT OF KS/MO AND
BENEATH MID LEVEL DRY SLOT. REGION OF DEFORMATION PRECIP FROM
NORTHERN MO INTO EASTERN IA/FAR NORTHWEST IL CURRENTLY MIX OF
SNOW/FZRA MAINLY WEST OF MISSISSIPPI RIVER WHERE LOW LEVEL THERMAL
FIELD COOLING BELOW 32 F...THOUGH EXPECT MUCH OF THIS PRECIP TO
LIFT NORTHEAST INTO WI OVERNIGHT. STILL...WILL LIKELY SEE
ESPECIALLY NORTH CENTRAL IL COUNTIES GET CLIPPED BY LIGHT TAIL OF
DEFORMATION COMMA CURRENTLY OVER MO BUT EXPECT COLUMN TO COOL WITH
FORECAST SOUNDINGS SUGGESTING A PERIOD OF LIGHT SNOW. CURRENT
FORECAST OF LESS THAN AN INCH ACCUM THERE OVERNIGHT STILL LOOKS
GOOD.

HYDROLOGICALLY SPEAKING...RAIN OVER IL/IN STATE LINE REGION AND NW
INDIANA MY PRODUCE PERHAPS ANOTHER 0.10 TO 0.15 INCHES BEFORE
ENDING BUT DAMAGE ALREADY DONE. AS MENTIONED ABOVE HAVE ELECTED TO
REPLACE INDIVIDUAL FLASH FLOOD WARNINGS WITH AN AERIAL FLOOD
WARNING COVERING ENTIRE CWA. EVENING RIVER FORECAST POINT GUIDANCE
ARRIVING AT THIS TIME AND RIVER FLOOD WARNINGS/STATEMENTS OUT AS
FAST AS WE CAN TURN THEM AROUND.

UPDATED ZFP SHORTLY.

RATZER

PREV DISCUSSION...
227 PM CST

WILL HAVE AN ABBREVIATED DISCUSSION THIS AFTERNOON...FOCUSING JUST
ON STATUS OF ONGOING LITANY OF WATCHES...WARNINGS...ADVISORIES.

TORNADO WATCH NUMBER 963 WILL BE CANCELED BY 300 PM. LINE OF
SHALLOW TOPPED CONVECTION WILL BE EXITING THIS AREA SHORTLY.
ALTHOUGH THIS IS NOT THE ACTUAL SYNOPTIC COLD FRONT...IT WILL BE
ENDING THE TORNADO THREAT DUE TO LLVL WIND SHIFT AND OUTFLOW
COOLING. AM WAITING A BIT TO CANX NWRN INDIANA COUNTIES...BUT
SUSPECT THESE COUNTIES WILL ALSO BE ABLE TO BE CLEARED BY ZONE
ISSUANCE TIME.

HYDRO...FLASH FLOOD WARNINGS COVERING CWA WILL CONTINUE UNTIL
CURRENT EXPIRATION TIMES THIS EVENING. AS PRECIPITATION BECOMES
MORE STRATIFORM THIS AFTERNOON AND EVENING...FLASH FLOOD THREAT
WILL TRANSITION TO RIVER FLOODING AND PONDING OF WATER...AND
ANTICIPATE THESE WILL BE UPDATED WITH AREAL FLOOD WARNINGS AT THAT
TIME.

WILL CANCEL FLASH FLOOD WATCH WITH AFTERNOON ZONE ISSUANCE. AREAS
ARE NOW EITHER UNDER FLASH FLOOD WARNING OR WILL BE IN AN AREAL
FLOOD WARNING...THUS NO NEED FOR ONGOING WATCH.

WIND...WILL BE CANCELLING INITIAL WIND ADVISORY FOR SOUTHEAST
PORTION OF FA THAT WAS IN EFFECT FOR THIS AFTN. OUTFLOW FROM LINE
OF CONVECTION NOW MOVING THROUGH THIS AREA HAS ENDED THREAT OF
ADVISORY LVL SOUTH WINDS DUR TO ASSD PRESSURE JUMP.

WILL BE ISSUING A NEW WIND ADVSRY FOR ENTIRE FA FOR 900 PM UNTIL
900 AM...TONIGHT THROUGH EARLY TOMORROW MORNING. STRONG PRESSURE
RISES ASSD WITH COLD ADVECTION BEHIND FRONT AND 50 KT LLVL WLY
WINDS.

DENSE FOG...WILL EXTEND DENSE FOG ADVSRY FOR PORTIONS OF N CNTRL
IL UNTIL 00Z. WITH SOME SNOW STILL ON GROUND IN THESE
AREAS...DENSE FOG WILL CONTINUE TO BE A PROBLEM UNTIL COLD FROPA.

MERZLOCK

&&

.AVIATION...

06Z TAFS...COLD FRONT CURRENTLY PUSHING NORTHEAST THROUGH THE TAF
SITES LATE THIS EVENING. WINDS BEHIND THE FRONT RAPIDLY INCREASING
WITH GUSTS 35-40KTS ACROSS MUCH OF EAST CENTRAL IL... AS LOW
PRESSURE BEGINS TO DEEPEN ACROSS THE UPPER GREAT LAKES. WINDS WILL
BECOME WEST/SOUTHWEST SHORTLY WITH GUSTS AS HIGH AS 35 KNOTS THRU
MOST OF THE NIGHT. WESTERLY WINDS SLOWLY DIMINISH THRU THE MORNING
HOURS WITH GUSTS DIMINISHING TO 20-25KTS BY EARLY SUNDAY
AFTERNOON. WINDS FINALLY DIMINISH UNDER 10KTS BY SUNSET SUNDAY
EVENING.

OTHER CONCERN LATE THIS EVENING INTO OVERNIGHT IS LARGE AREA OF
WINTRY PRECIP OVER EASTERN IA INTO FAR NORTHWEST IL. AS COLDER AIR
WRAPS INTO THIS AREA OF PRECIP...IT IS CHANGING OVER TO SNOW WITH
SOME LOCATIONS REPORT VIS UNDER 1SM. THIS ENTIRE AREA WILL SLOWLY
LIFT NORTHEAST OVERNIGHT...BUT SHOULD CLIP THE TAFS. COULD BE A
BRIEF MIX OF MAYBE SOME SLEET OR FREEZING DRIZZLE...DEPENDING ON
SFC TEMPS...BUT HAVE OPTED TO CARRY JUST SNOW SHOWERS ACROSS NE
IL. HAVE INCLUDED A MIX AT RFD FOR A SHORT TIME THEN CARRIED
PREVAILING LIGHT SNOW...DROPPING VISIBILITIES BETWEEN 1-2SM FOR A
FEW HOURS.

LIFR CIGS LIFT THROUGH IFR EARLY THIS MORNING THEN THROUGH LOW
MVFR BY SUNRISE...SCATTERING OUT MID TO LATE MORNING SUNDAY. CMS

&&

.MARINE...
422 PM CST

21Z SURFACE ANALYSIS SHOWS MAIN LOW NOW 996 MB NORTH OF LAKE
SUPERIOR WITH ELONGATED AREA OF LOW PRESSURE AND ASSOCIATED COLD
FRONT EXTENDING SOUTHWARD TO EASTERN MISSOURI. PRESSURE GRADIENT
PATTERN ALSO DISRUPTED BY LINE OF CONVECTION THAT TRACKED ACROSS
NORTHERN ILLINOIS AND WEAKENED AS IT MOVED INTO LAKE MICHIGAN.
EXPECT GRADIENT TO SOMEWHAT BETTER RE-ESTABLISH ITSELF THIS
EVENING BUT MAY STILL SEE A PERIOD OF LOWER WIND SPEEDS WITH
TROFFINESS MOVING OVERHEAD. ALSO WILL HAVE LACKING ISALLOBARIC
COMPONENT WITH BEST PRESSURE FALLS WELL INTO MICHIGAN.

EXPECT NW FLOW TO INTENSIFY RAPIDLY OVERNIGHT AS LOW PULLS INTO
ONTARIO AND COLD FRONT SWEEPS EAST OF THE LAKE. STRONG COLD AIR
ADVECTION WILL AID MIXING OF HIGHER MOMENTUM AIR DOWN TO THE LAKE
SURFACE HELPING BOOST GALE FORCE WINDS. GRADIENT AND HENCE GALES
TO RELAX LATE IN THE DAY SUNDAY AS LOW MOVES INTO QUEBEC AND RIDGE
OF HIGH PRESSURE BUILDS ACROSS THE OHIO VALLEY.

UPPER FLOW PATTER TRANSITIONS TO A MORE ZONAL FLOW WITH A FAST
MOVING CLIPPER TYPE LOW PRESSURE AREA MOVING ALONG THE U.S.
CANADIAN BORDER REACHING LAKE SUPERIOR MONDAY MORNING. THIS LOW
WILL DRIVE ANOTHER COLD FRONT SOUTH ACROSS THE LAKE MONDAY
AFTERNOON AND EVENING. YET ANOTHER AREA OF LOW PRESSURE WILL THEN
MOVE ACROSS THE GREAT LAKES LATE TUESDAY INTO EARLY WEDNESDAY.

ED F

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WIND ADVISORY...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
     ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-
     ILZ032-ILZ033-ILZ039 UNTIL 9 AM SUNDAY.

IN...WIND ADVISORY...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL 9 AM
     SUNDAY.

LM...GALE WARNING...LMZ080-LMZ669-LMZ671-LMZ673-LMZ675-LMZ740-LMZ741-
     LMZ742-LMZ743-LMZ744-LMZ745-LMZ777-LMZ779-LMZ870-LMZ872-
     LMZ874-LMZ876-LMZ878 UNTIL 4 PM SUNDAY.

     GALE WARNING...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-LMZ567-
     LMZ868 UNTIL 4 PM SUNDAY.

&&
Hazardous weather outlook, Dec 27, 4:22 PM CST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
422 PM CST SAT DEC 27 2008

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
282230-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
422 PM CST SAT DEC 27 2008 /522 PM EST SAT DEC 27 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH LATE AFTERNOON...
MAINLY SOUTH AND EAST OF A CHAMPAIGN ILLINOIS TO VALPARAISO
INDIANA LINE. ISOLATED WIND GUSTS TO 60 MPH ARE POSSIBLE WITH THE
STRONGEST OF THESE STORMS.

AREAS OF DENSE FOG WILL PERSIST ACROSS PORTIONS OF NORTH CENTRAL
AND EXTREME NORTHEAST ILLINOIS THROUGH THE REMAINDER OF THE
AFTERNOON HOURS. VISIBILITY LESS THAN A QUARTER MILE IN SOME AREAS
WILL IMPROVE BY EVENING AS WINDS SHIFT TO THE WEST AND BECOME
GUSTY.

MODERATE TO OCCASIONALLY HEAVY RAINFALL WILL CONTINUE ACROSS
PORTIONS OF THE OUTLOOK AREA THROUGH THE EVENING BEFORE
DIMINISHING AND CHANGING TO LIGHT SNOW AND FLURRIES FROM THE WEST
BY AROUND MIDNIGHT. HOWEVER...RAPID MELTING OF RECENT SNOW COVER
AND 1 TO 3 INCHES OF NEW RAINFALL SINCE EARLY THIS MORNING HAS LED
TO SIGNIFICANT FLOODING. RUNOFF OF MELTWATER AND RAIN OVER FROZEN
GROUND WILL CONTINUE TO FLOW INTO AREA CREEKS AND RIVERS CAUSING
FLOODING ON MANY AREA WATERWAYS.

AS A RESULT OF THE WARM TEMPERATURES AND MELTING...ICE JAM FLOODING
REMAINS POSSIBLE ON AREA RIVERS AS ICE BREAKS AND JAMS IN VARIOUS
LOCATION.

A WIND ADVISORY IS IN EFFECT THIS EVENING THROUGH SUNDAY MORNING
FOR THE ENTIRE OUTLOOK AREA. WINDS WILL INCREASE FROM THE WEST
THIS EVENING AND WILL GUST TO 45 MPH AT TIMES OVERNIGHT BEFORE
DIMINISHING SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG WINDS GUSTING AT TIMES OVER 40 MPH ARE LIKELY INTO EARLY
SUNDAY. WINDS WILL GRADUALLY DIMINISH DURING THE MORNING.

FLOODING FROM RECENT SNOW MELT AND RAINFALL WILL SLOWLY SUBSIDE
THROUGH MID WEEK. HOWEVER...MANY AREA RIVERS WILL REMAIN ABOVE
FLOOD STAGE THROUGH THE WEEK. FLOODING WILL CONTINUE ON PORTIONS
OF THE DES PLAINES...VERMILION...IROQUOIS...FOX...KISHWAUKEE...
ILLINOIS...AND LITTLE CALUMET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-282230-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
422 PM CST SAT DEC 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

HAZARDOUS WINDS AND WAVES WILL CONTINUE ACROSS THE ILLINOIS AND
INDIANA NEARSHORE WATERS TONIGHT...WITH WINDS SHIFTING WEST AND
INCREASING TO 40 KNOT GALES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

WEST GALE FORCE WINDS TO 40 KNOTS ARE LIKELY THROUGH SUNDAY
MORNING BEFORE WINDS GRADUALLY DIMINISH SUNDAY AFTERNOON AND
EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-282230-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
422 PM CST SAT DEC 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

WEST GALE FORCE WINDS TO 45 KNOTS ARE EXPECTED OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

GALE FORCE WINDS WILL GRADUALLY DIMINISH DURING THE DAY SUNDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

RATZER

In the hours before

Local storm report, Dec 27, 5:56 PM CST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
556 PM CST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     FLASH FLOOD      NAPERVILLE              41.76N 88.15W
12/27/2008                   DUPAGE             IL   EMERGENCY MNGR

            BASEMENT FLOODING REPORTED. RELAYED FROM DUPAGE COUNTY
            EOC.

0635 AM     FLASH FLOOD      ADDISON                 41.93N 88.01W
12/27/2008                   DUPAGE             IL   EMERGENCY MNGR

            BASEMENT FLOODING REPORTED IN ADDISON. RELAYED BY DUPAGE
            COUNTY EOC.

0635 AM     FLASH FLOOD      ELMHURST                41.90N 87.94W
12/27/2008                   DUPAGE             IL   EMERGENCY MNGR

            BASEMENT FLOODING REPORTED. RELAYED BY DUPAGE COUNTY EOC.

0635 AM     FLASH FLOOD      WHEATON                 41.86N 88.11W
12/27/2008                   DUPAGE             IL   EMERGENCY MNGR

            STREET FLOODING REPORTED. RELAYED BY DUPAGE COUNTY EOC.

0800 AM     FLASH FLOOD      LEMONT                  41.67N 87.99W
12/27/2008                   COOK               IL   AMATEUR RADIO

            RAPID INCREASES IN WATER ON ROADS. 10 INCHES OF WATER ON
            THE ROAD BETWEEN WALKER AND 4TH STREET.

0900 AM     HEAVY RAIN       CHESTERTON              41.60N 87.06W
12/27/2008  M0.75 INCH       PORTER             IN   TRAINED SPOTTER

1000 AM     HEAVY RAIN       3 SW MIDWAY AIRPORT     41.75N 87.79W
12/27/2008  M1.40 INCH       COOK               IL   CO-OP OBSERVER

            STORM TOTAL SO FAR.

1033 AM     HEAVY RAIN       CEDAR LAKE              41.37N 87.44W
12/27/2008  M0.50 INCH       LAKE               IN   TRAINED SPOTTER

1059 AM     HEAVY RAIN       NORTHBROOK              42.13N 87.83W
12/27/2008  E0.00 INCH       COOK               IL   AMATEUR RADIO

            TOTAL RAINFALL 0.58. SNOW ON THE GROUND 2 INCHES. WATER
            CONTENT 0.7 INCHES. SCATTERED FLOODING ON ROADS. DOWNTOWN
            STREAM 0.5 FEET BELOW FLOOD STAGE.

1145 AM     HEAVY RAIN       3 SW MIDWAY AIRPORT     41.75N 87.79W
12/27/2008  M1.40 INCH       COOK               IL   CO-OP OBSERVER

            AT 1145 THE TEMPERATURE OF 61 DEGREES. RAINFALL SO FAR
            TODAY IS 1.40.

1233 PM     FLOOD            BOLINGBROOK             41.70N 88.08W
12/27/2008                   WILL               IL   AMATEUR RADIO

            ROUTE 53 NEAR BOUGHTON IS CLOSED.

1233 PM     FLOOD            WESTMONT                41.80N 87.97W
12/27/2008                   DUPAGE             IL   AMATEUR RADIO

            FLOODING 63RD NEAR WILLIAMS IN WESTMONT STREET CLOSED.

0112 PM     FLASH FLOOD      AMBOY                   41.72N 89.33W
12/27/2008                   LEE                IL   LAW ENFORCEMENT

            WATER ON ROADS EAST HALF OF COUNTY. DITCHES AND CREEKS
            FLOODED.

0112 PM     FLASH FLOOD      OREGON                  42.01N 89.34W
12/27/2008                   OGLE               IL   LAW ENFORCEMENT

            FOLLOWING ROADS CLOSED DUE TO FLOODING...11000 BLOCK OF
            ROUTE 72 NEAR DAVIS JUNCTION...ROUTE 251 SOUTH OF
            64...ROUTE 2 NORTH OF BYRON. ALSO MANY COUNTY ROADS
            FLOODED.

0119 PM     TSTM WND DMG     STREATOR                41.13N 88.83W
12/27/2008                   LA SALLE           IL   TRAINED SPOTTER

            10 INCH LIMBS DOWN. NEAR IL18 AND CNTY RD-9.

0123 PM     TSTM WND DMG     STREATOR                41.13N 88.83W
12/27/2008                   LA SALLE           IL   TRAINED SPOTTER

            POWER LINES DOWN NEAR IL-18 AND CNTY RD-11.

0143 PM     TSTM WND DMG     ROCKFORD                42.27N 89.06W
12/27/2008                   WINNEBAGO          IL   EMERGENCY MNGR

            POWER LINES DOWN.

0143 PM     FLOOD            ROCKFORD                42.27N 89.06W
12/27/2008                   WINNEBAGO          IL   EMERGENCY MNGR

            STREET FLOODING DUE TO SNOW MELT AND RAINFALL.

0145 PM     TSTM WND GST     GIBSON CITY             40.47N 88.38W
12/27/2008  M63.00 MPH       FORD               IL   EMERGENCY MNGR

            SOUTHWEST OF GIBSON CITY. WIND GUST FROM ANEMOMETER ON
            EMERGENCY VEHICLE.

0204 PM     FLOOD            GLEN ELLYN              41.87N 88.06W
12/27/2008                   DUPAGE             IL   TRAINED SPOTTER

            6 TO 12 INCHES OF WATER OVER ROADS.

0204 PM     FUNNEL CLOUD     GILMAN                  40.77N 88.00W
12/27/2008                   IROQUOIS           IL   PUBLIC

            PUBLIC REPORT OF A FUNNEL CLOUD ON I-57 NEAR GILMAN.

0204 PM     TSTM WND DMG     ASHKUM                  40.88N 87.95W
12/27/2008                   IROQUOIS           IL   EMERGENCY MNGR

            A FARMER REPORTED BUILDINGS AND VEHICLES MOVED ON HIS
            PROPERTY BY STRONG WINDS NEAR ASHKUM. RELAYED BY
            EMERGENCY MANAGEMENT.

0205 PM     NON-TSTM WND GST CHATSWORTH              40.75N 88.29W
12/27/2008  E50.00 MPH       LIVINGSTON         IL   CO-OP OBSERVER

            POWER IS OFF. 0.60 OF AN INCH OF RAIN IN 15 MINUTES.

0210 PM     TSTM WND DMG     ASHKUM                  40.88N 87.95W
12/27/2008                   IROQUOIS           IL   EMERGENCY MNGR

            POWER LINES DOWN ALONG US-52 EAST OF TOWN.

0212 PM     FLOOD            ORLAND PARK             41.61N 87.85W
12/27/2008                   COOK               IL   TRAINED SPOTTER

            135TH ST BETWEEN CENTRAL AND HARLEM -- 6 FEET OF WATER ON
            ROAD.

0215 PM     HEAVY RAIN       CAROL STREAM            41.92N 88.13W
12/27/2008  M1.60 INCH       DUPAGE             IL   TRAINED SPOTTER

            1.60 INCHES SINCE MORNING REPORT. KLEIN CREEK STEADILY
            RISING.

0220 PM     HEAVY RAIN       4 WNW MUNDELEIN         42.29N 88.08W
12/27/2008  M0.00 INCH       LAKE               IL   CO-OP OBSERVER

            0.63 SINCE 7AM - 0.17 IN 3 MINUTES. PK WND GUST 32 MPH.

0235 PM     FLOOD            DONOVAN                 40.89N 87.61W
12/27/2008                   IROQUOIS           IL   EMERGENCY MNGR

            US-52 NEAR DONOVAN CLOSED DUE TO FLOOD WATERS.

0237 PM     FLOOD            ADDISON                 41.93N 88.01W
12/27/2008                   DUPAGE             IL   EMERGENCY MNGR

            MILL RD CLOSED AT GREENOAKS AND STONEMILL DUE TO
            FLOODING.

0237 PM     FLOOD            DOWNERS GROVE           41.80N 88.02W
12/27/2008                   DUPAGE             IL   EMERGENCY MNGR

            FOLLOWING ROADS CLOSED DUE TO FLOODING. FAIRVIEW AVE FROM
            MAPLE TO PRAIRIE. ON 55TH STREET FROM FAIRVIEW TO
            FAIRMOUNT. ON HIGHLAND AVE FROM 35TH ST TO BARNESWOOD. ON
            55TH ST FROM FAIRVIEW AVE TO PARK AVE. BUTTERFIELD RD
            BOTH EAST AND WESTBOUND AT LLOYD RD.

0237 PM     FLOOD            CAROL STREAM            41.92N 88.13W
12/27/2008                   DUPAGE             IL   EMERGENCY MNGR

            FOLLOWING ROADS CLOSED DUE TO FLOODING. INTERSECTION OF
            SILVERLEAF AND ILLINI. COUNTY FARM RD BETWEEN LIES AND
            BIRCHBARK.

0237 PM     FLOOD            NAPERVILLE              41.76N 88.15W
12/27/2008                   DUPAGE             IL   EMERGENCY MNGR

            ROAD CLOSED DUE TO FLOODING. 75TH ST BETWEEN OGDEN AND RT
            59. BOOK RD BETWEEN 75TH STREET AND 83RD STREET.

0237 PM     FLOOD            VILLA PARK              41.89N 87.98W
12/27/2008                   DUPAGE             IL   EMERGENCY MNGR

            ROADS CLOSED DUE TO FLOODING. 500 S SUMMIT. WASHINGTON
            AND HAVARD.

0237 PM     FLOOD            GLEN ELLYN              41.87N 88.06W
12/27/2008                   DUPAGE             IL   EMERGENCY MNGR

            ROADS CLOSED DUE TO FLOODING. GLEN ELLYN RD AT IC RR
            OVERPASS. JAMES CT BETWEEN GLEN ELLYN AND PRAIRIE. SIDNEY
            BETWEEN GLEN ELLYN AND PAIRIE. DARLENE BETWEEN SIDNEY AND

            PLEASANT. GLEN ELLYN RD BETWEEN WINDY POINT AND MITCHELL.

0237 PM     FLOOD            LISLE                   41.79N 88.09W
12/27/2008                   DUPAGE             IL   EMERGENCY MNGR

            ROAD CLOSED DUE TO FLOODING. SHORT ST. BETWEEN RT 53 AND
            OHIO CT.

0237 PM     HEAVY RAIN       ROCKFORD                42.27N 89.06W
12/27/2008  M0.00 INCH       WINNEBAGO          IL   TRAINED SPOTTER

            .97 RAINFALL SINCE THIS MORNING. CULVERTS FULL. STILL
            ABOUT 2 INCHES OF SNOW ON THE GROUND WITH DENSE FOG.

0237 PM     FLOOD            WHEATON                 41.86N 88.11W
12/27/2008                   DUPAGE             IL   EMERGENCY MNGR

            ROADS CLOSED DUE TO FLOODING. MAIN ST BETWEEN COLE AND
            HAWTHORNE.

0237 PM     FLOOD            WARRENVILLE             41.82N 88.19W
12/27/2008                   DUPAGE             IL   EMERGENCY MNGR

            ROADS CLOSED DUE TO FLOODING. WINFIELD RD BETWEEN
            BUTTERFIELD RD AND WARRENVILLE RD.

0237 PM     FLOOD            WILLOWBROOK             41.76N 87.95W
12/27/2008                   DUPAGE             IL   EMERGENCY MNGR

            ROAD CLOSED DUE TO FLOODING. INTERSECTION OF 63RD ST AND
            WESTERN. INTERSECTION OF MADISON AND 75TH ST.

0243 PM     FLOOD            OSWEGO                  41.70N 88.33W
12/27/2008                   KENDALL            IL   TRAINED SPOTTER

            COLLINS ROAD BETWEEN PLAINFIELD RD AND GORVE RD. ROADWAY
            IMPASSABLE.

0245 PM     TSTM WND GST     FOWLER                  40.62N 87.32W
12/27/2008  E0.00 MPH        BENTON             IN   EMERGENCY MNGR

            ESTIMATED 60 MPH WIND GUSTS THROUGHOUT THE COUNTY. NO
            DAMAGE.

0300 PM     FLOOD            SYCAMORE                41.98N 88.70W
12/27/2008                   DEKALB             IL   TRAINED SPOTTER

            KISHWAUKEE RIVER NEAR SYCAMORE IS BEGINNING TO OVERFLOW
            ITS BANKS.

0308 PM     FLOOD            DOWNERS GROVE           41.80N 88.02W
12/27/2008                   DUPAGE             IL   TRAINED SPOTTER

            DOWNERS GROVE/WESTMONT AREA. 63RD ST WEST OF CASS AVE.
            CURB LANES CLOSED DUE TO FLOODED ROADS.

0319 PM     TSTM WND GST     REMINGTON               40.76N 87.15W
12/27/2008  M49.00 MPH       JASPER             IN   TRAINED SPOTTER

            ALSO HAD 0.25 INCHES OF RAIN IN 15 MINUTES.

0320 PM     HEAVY RAIN       3 NE SKOKIE             42.07N 87.69W
12/27/2008  M0.75 INCH       COOK               IL   TRAINED SPOTTER

            AMOUNT SINCE 8 AM THIS MORNING.

0340 PM     FLOOD            2 NE ELBURN             41.91N 88.44W
12/27/2008                   KANE               IL   EMERGENCY MNGR

            ROAD CLOSED DUE TO 12 INCHES OF WATER AT RT 38 AND
            ANDERSON.

0400 PM     FLOOD            4 NE GURNEE             42.43N 87.88W
12/27/2008                   LAKE               IL   TRAINED SPOTTER

            WATER UP TO FOUNDATIONS OF SEVERAL HOMES...AND IS FLOWING
            OVER SEVERAL ROADS. TRIBUTARY 1 FOOT OVER THE ADAMS RD
            BRIDGE.

&&
Local storm report, Dec 27, 6:26 PM CST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
626 PM CST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       3 N CARBON HILL         41.34N 88.30W
12/27/2008  M1.33 INCH       GRUNDY             IL   TRAINED SPOTTER

            STORM TOTAL. COCORAHS OBSERVER.

&&

ACS
Local storm report, Dec 27, 7:10 PM CST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
710 PM CST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       6 ESE HOMER GLEN        41.58N 87.84W
12/27/2008  M0.84 INCH       COOK               IL   TRAINED SPOTTER

            STORM TOTAL. COCORAHS OBSERVER

&&

ACS
Local storm report, Dec 27, 7:20 PM CST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
720 PM CST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       5 SW ELGIN              41.99N 88.35W
12/27/2008  M1.06 INCH       KANE               IL   TRAINED SPOTTER

            STORM TOTAL. COCORAHS OBSERVER.

&&

ACS
Local storm report, Dec 27, 8:25 PM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
825 PM CST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     HEAVY RAIN       OAK BROOK               41.84N 87.95W
12/27/2008  M1.65 INCH       DUPAGE             IL   CO-OP OBSERVER

            STORM TOTAL RAINFALL.

&&

RATZER
Local storm report, Dec 27, 10:17 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1017 PM CST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HEAVY RAIN       KANKAKEE                41.12N 87.86W
12/27/2008  M0.97 INCH       KANKAKEE           IL   PUBLIC

            STORM TOTAL.

&&

ACS

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Cook

When
December 27, 11:00 PM CST to December 28, 6:00 AM CST
Where
Cook forecast zone
Measured
39 kt (45 mph) estimated gust
Injuries
5 direct, 0 indirect
Property damage
$50,000
Reported by
Broadcast Media

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149505.